Advertisement

Fermat’s Congruence

  • Paulo Ribenboim

Abstract

In this lecture, I will turn my attention to an analogue of Fermat’s theorem. Instead of the equation, it will be a question of a congruence. In addition to the intrinsic interest of this modified problem, I mentioned in my fourth lecture how Sophie Germain’s criterion for the first case involves Fermat’s congruence modulo some prime. Accordingly, I will begin by studying the Fermat equation over prime fields.

Keywords

Nontrivial Solution Primitive Root Riemann Hypothesis Cyclotomic Field Cyclic Representation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. 1832 Libri, G. Mémoire sur la résolution de quelques équations indéterminées. J. reine u. angew. Math., 9, 1832, 277–294.MATHCrossRefGoogle Scholar
  2. 1837 Lebesgue, V. A. Recherches sur les nombres. J. Math. Pures et Appl. 2, 1937, 253–292.Google Scholar
  3. 1838 Lebesgue, V. A. Recherches sur les nombres. J. Math. Pures et Appl., 3, 1838, 113–144.Google Scholar
  4. 1880 Pépin, T. Sur diverses tentatives de démonstration du théorème de Fermat. C. R. Acad. Sci. Paris, 91, 1880, 366–368.Google Scholar
  5. 1887 Pellet, A. E. Mémoire sur la théorie algébrique des équations. Bull. Soc. Math. France, 15, 1887, 61–102.MathSciNetGoogle Scholar
  6. 1908 Hensel, K. Theorie der algebraischen Zahlen, Teubner, Leipzig, 1908.MATHGoogle Scholar
  7. 1909 Cornacchia, G. Sulla congruenza x n + y n = zn (mod p). Giornale di Mat., 47, 1909, 219–268.Google Scholar
  8. 1909 Dickson, L. E. On the congruence x n + y n + z n = 0 (mod p). J. reine u. angew. Math., 135, 1909, 134–141.Google Scholar
  9. 1909 Dickson, L. E. Lower limit for the number of sets of solutions of x e + y e + z e ≡ 0 (mod p). J. reine u. angew. Math., 135, 1909, 181–188.MATHGoogle Scholar
  10. 1909 Hurwitz, A. Über die Kongruenz ax e + by e + cz e ≡ 0 (mod p). J. reine u. angew. Math., 136, 1909, 272–292. Reprinted in Math. Werke, II, Birkhäuser Verlag, Basel, 1933, 430–445.MATHGoogle Scholar
  11. 1911 Pellet, A. E. Réponse à une question de E. Dubouis. L’Interm. des Math., 18, 1911, 81–82.Google Scholar
  12. 1913 Landau, E. Réponse à une question de C. Flye Sainte-Marie. L’Interm. des Math., 20, 1913, 154.Google Scholar
  13. 1917 Pollaczek, F. Über den grossen Fermat’schen Satz. Sitzungsber. Akad. d. Wien, Abt. IIa, 126, 1917, 45–59.MATHGoogle Scholar
  14. 1917 Schur, I. Über die Kongruenz x m + y mz m (mod p). Jahresber. d. Deutschen Math. Verein., 25, 1917, 114–117.Google Scholar
  15. 1922 Hardy, G. H. and Littlewood, J. E. Some problems of “Partitio Numerorum”: IV. The singular series in Waring’s problem and the value of the number G(k). Math. Z., 12, 1922, 161–188.MathSciNetCrossRefGoogle Scholar
  16. 1946 Inkeri, K. Untersuchungen über die Fermatsche Vermutung. Annales Acad. Sci. Fennicae, Ser. A, I, No. 33, 1946, 1–60.Google Scholar
  17. 1949 Weil, A. Numbers of solutions of equations in finite fields. Bull. Amer. Math. Soc., 55, 1949, 497–508.MathSciNetMATHCrossRefGoogle Scholar
  18. 1956 LeVeque, W. J. Topics in Number Theory, vol. II. Addison-Wesley, Reading, Mass., 1956.Google Scholar
  19. 1965 Peschl, E. Remarques sur la résolubilité de la congruence x p + y p + z p = 0 (mod p 2), xyz ≢ 0 (mod p) pour un nombre premier impair. Mém. Acad. Sci. Inscriptions et Belles Lettres de Toulouse, 127, 14e série, 6, 1965, 121–127.Google Scholar
  20. 1970 Klösgen, W. Untersuchungen über Fermatsche Kongruenzen. Gesellsch. f. Math. und Datenverarbeitung No. 36, 124 pages, 1970, Bonn.Google Scholar
  21. 1974 Brettler, E. Towards a local Fermat problem. Unpublished manuscript, Kingston, 1974.Google Scholar
  22. 1975 Igusa, H. Complex powers and asymptotic expansions, II. J. reine u. angew. Math., 278/279, 1975, 307–321.MathSciNetGoogle Scholar
  23. 1978 Stevenson, E. The rationality of the Poincaré series of a diagonal form. Thesis, Princeton University, 1978.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1979

Authors and Affiliations

  • Paulo Ribenboim
    • 1
  1. 1.Department of Mathematics and StatisticsJeffery Hall Queen’s UniversityKingstonCanada

Personalised recommendations